Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Midland/Odessa, TX

March 22, 2000Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2000, 11:50 PM MST for Lea County, New Mexico; Gaines County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 22, 2000, 11:50 PM MST (06:50 UTC)
Expired
Mar 23, 2000, 12:30 AM MST
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230652
SVRMAF
NMC025-TXC165-230730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CST THU MAR 23 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN NEW MEXICO
  WESTERN GAINES COUNTY IN TEXAS

* UNTIL 130 AM CST(1230 AM MST)

* AT 1146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF NADINE...MOVING NORTHEAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...                
  NADINE...HOBBS AND SEMINOLE.

LAT...LON 3255 10322 3252 10303 3272 10265 3291 10312

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:00 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Mar 22, 1:00 PM MST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED MAR 22 2000

LATEST KMAF 88D SHOWS CONVECTION ALREADY FIRING JUST N OF MIDLAND
AND W-E WARM FRONT ALONG EDGE OF CLOUD SHIELD...AS WELL AS OVER
PECOS CO.  KMAF CUSTOM 18Z MODIFIED SOUNDING SHOWS VERY UNSTABLE
AIRMASS IN PLACE W/SWEAT INDICES ABOVE 400 AND WET BULB ZEROS
AROUND 10 KFT. COULD SEE A TORNADO OR TWO IN ERN CWA BEFORE THE DAY
IS OUT...AND LARGE HAIL IS LIKELY.  PLEASE SEE SEL8 AND SWODY1 FOR
FURTHER DETAILS.  AM DEBATING FFW FOR AREAS THAT GOT CLOBBERED LAST
NIGHT...BUT WILL OBSERVE STORM DEVELOPMENT FIRST...AS MOTION MAY BE
TOO FAST.  WILL ISSUE AN NPW FOR THE GUADALUPES AS LOW KICKS OUT AND
PASSES DIRECTLY OVER TONIGHT. ALSO...W/COLD CORE DIRECTLY OVER THE
GUADALUPES...CANNOT RULE OUT -SHSN ABOVE 6 KFT 1ST PD.

AFTER LOW EXITS AREA...GOOD WRLY DOWNSLOPE CONDITIONS WILL ENSUE
...PUNCH ALL MSTR EWD...AND FOR WARM TEMPS OVER THE NEXT FEW DAYS.
NEXT SYSTEM ADVERTISED FOR MONDAY...BUT LOOKS FARTHER N THAN THIS
ONE.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  51/76/46/79    6-00
LSA  41/72/36/75    8-00
E41  52/75/47/78    6-00
6R6  65/83/57/84    5-00
MRF  36/70/35/73    5-00
CNM  45/75/44/78    6-00

.MAF...
TX...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR TXZ258.
NM...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR NMZ027.

In the hours before

Special weather statement, Mar 22, 10:20 PM MST, 1 hour 30 minutes before
TXZ047-048-050>053-061>063-068>070-075-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 PM CST WED MAR 22 2000

TORNADO WATCH 110 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

ANDREWS...CRANE...ECTOR...MARTIN...MIDLAND...

TORNADO WATCH 110 REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

BORDEN...GLASSCOCK...HOWARD...PECOS...REAGAN...UPTON...

TORNADO WATCH 111 REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

MITCHELL...SCURRY...

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:01 PM MSTSevere Thunderstorm WarningMAFUpton44 min
Mar 22, 5:06 PM MSTTornado WarningMAFGlasscock24 min
Mar 22, 5:24 PM MSTTornado WarningMAFUpton51 min
Mar 22, 5:29 PM MSTTornado WarningMAFGlasscock46 min
Mar 22, 5:31 PM MSTSevere Thunderstorm WarningMAFMitchell44 min
Mar 22, 5:39 PM MSTTornado WarningMAFMitchell, Scurry36 min
Mar 22, 5:49 PM MSTSevere Thunderstorm WarningMAFCrane56 min
Mar 22, 5:59 PM MSTSevere Thunderstorm WarningMAFMidland46 min
Mar 22, 6:02 PM MSTTornado WarningMAFHoward, Mitchell43 min
Mar 22, 6:16 PM MSTSevere Thunderstorm WarningMAFScurry44 min
Mar 22, 6:18 PM MSTSevere Thunderstorm WarningMAFGlasscock57 min
Mar 22, 6:29 PM MSTTornado WarningMAFMitchell61 min
Mar 22, 6:40 PM MSTFlash Flood WarningMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Mar 22, 6:41 PM MSTSevere Thunderstorm WarningMAFPecos49 min
Mar 22, 6:41 PM MSTTornado WarningMAFGlasscock49 min
Mar 22, 6:55 PM MSTSevere Thunderstorm WarningMAFCrane50 min
Mar 22, 7:15 PM MSTSevere Thunderstorm WarningMAFEctor30 min
Mar 22, 7:23 PM MSTSevere Thunderstorm WarningMAFMidland67 min
Mar 22, 7:31 PM MSTSevere Thunderstorm WarningMAFUpton59 min
Mar 22, 7:53 PM MSTSevere Thunderstorm WarningMAFMitchell67 min
Mar 22, 8:30 PM MSTSevere Thunderstorm WarningMAFUpton45 min
Mar 22, 8:33 PM MSTSevere Thunderstorm WarningMAFMidland42 min
Mar 22, 8:59 PM MSTSevere Thunderstorm WarningMAFReagan46 min
Mar 22, 9:12 PM MSTSevere Thunderstorm WarningMAFMidland, Upton48 min
Mar 22, 9:17 PM MSTTornado WarningMAFReagan43 min
Mar 22, 9:26 PM MSTTornado WarningMAFGlasscock, Howard49 min
Mar 22, 9:57 PM MSTSevere Thunderstorm WarningMAFUpton48 min
Mar 22, 10:00 PM MSTFlash Flood WarningMAFBorden, Crane, Glasscock, Howard, Midland, Mitchell and 4 more4 hr
Mar 22, 10:10 PM MSTTornado WarningMAFGlasscock50 min
Mar 22, 10:58 PM MSTSevere Thunderstorm WarningMAFGlasscock, Howard47 min
Mar 22, 11:16 PM MSTTornado WarningMAFReagan44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.